NAMI
National Alliance on Mental Illness
page printed from http://www.nami.org/
(800) 950-NAMI; info@nami.org
©2014
 

Ask The Psychiatric Pharmacist #17

Written by Meredith Shawn Riser, Pharm.D., and Eugene H. Maklela, Pharm.D., BCPP

I have heard that there may be negative effects associated with stopping antidepressants. Is this true?

Yes, this is true. The effects you may experience if you abruptly stop an antidepressant medication are known as discontinuation or withdrawal symptoms. Up to eighty percent of patients who abruptly stop taking antidepressants develop discontinuation symptoms. These symptoms generally appear within days of stopping an antidepressant and can last up to two weeks. If the antidepressant is restarted, the discontinuation symptoms are quickly eliminated.

Common antidepressant discontinuation symptoms can be divided into four groups.

  • Gastrointestinal symptoms: nausea, vomiting, diarrhea and abdominal cramps
  • Somatic symptoms: headaches, lethargy and sweating
  • Sleep-related symptoms: insomnia, excessive dreaming and nightmares
  • Affective symptoms: anxiety, agitation and low mood

In order to avoid withdrawal symptoms associated with stopping these drugs, the dosages are often reduced gradually by your health care provider. Therefore, you should never abruptly stop taking your antidepressant medication. You should always consult your doctor or pharmacist before discontinuing any medication. Finally, be sure to maintain a sufficient amount of antidepressant medications at all times by refilling your prescriptions regularly.

Thompson C. Discontinuation of antidepressant therapy: Emerging complications and their relevance. J Clin Psychiatry 1998 Oct;59:541-548.

Back